Alert archive / Nebraska / Tornado Warnings in 2019

Tornado Warning 8, NWS Goodland, KS

May 17, 2019Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this tornado warning at May 17, 2019, 5:37 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 23 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2019, 5:37 PM CDT (22:37 UTC)
Expired
May 17, 2019, 6:00 PM CDT
In force
23 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:38 PM CDTFUNNEL CLOUD7 Ese Trenton, NEPERSISTENT FUNNEL CLOUD NEAR TRENTON.
May 17, 5:40 PM CDTTORNADO8 S Culbertson, NEEMERGENCY MANAGEMENT REPORTED A POSSIBLE TORNADO 8 MILES S OF CULBERTSON ON HWY 17 BETWEEN MILE MARKERS 10 AND 11.
May 17, 5:44 PM CDTTORNADO6 S Culbertson, NEMCCOOK PD REPORTED A TORNADO ABOUT 7 MILES WSW OF MCCOOK.
May 17, 5:55 PM CDTTORNADO6 Ene Culbertson, NESTORM CHASER REPORTED PIVOTS KNOCKED OVER, TREE DAMAGE, POWER LINES DOWN, AND MINOR DAMAGE TO FARM.
May 17, 6:00 PM CDTTORNADO6 Nw Mccook, NEOFF DUTY NWS EMPLOYEE CONFIRMS TORNADO ON THE GROUND NORTHWEST OF MCCOOK.
May 17, 6:00 PM CDTTORNADO6 Wnw Mccook, NENWS EMPLOYEE REPORTED VIA TWITTER A TORNADO APPROXIMATELY 6 MILES EAST OF CULBERTSON, NE. IT WAS A WEAK ROPE TORNADO THAT DID NOT LAST LONG. REPORT INCLUDED SEVERAL PICTURES CONFIRMING THE TORNADO.
May 17, 6:01 PM CDTTORNADO2 S Culbertson, NEMULTIPLE REPORTS FROM STORM CHASERS VIA TWITTER WITH PICTURE OF A TORNADO ROUGHLY 2 MILES SOUTH OF CULBERTSON, NE LOOKING WEST FROM HWY 17.
May 17, 6:01 PM CDTTORNADO7 Ene Culbertson, NECORRECTS PREVIOUS REPORT STATING MULTIPLE REPORTS FROM STORM CHASERS VIA TWITTER WITH PICTURE OF A TORNADO ROUGHLY 2 MILES SOUTH OF CULBERTSON, NE LOOKING WEST FROM HWY 17. LOCATION OF TORNADO HAS BEEN ADJUSTED TO REFLECT RADAR.
May 17, 6:02 PM CDTTORNADO6 Nw Mccook, NETORNADO ON THE GROUND NORTHWEST OF MCCOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:59 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-721 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

686 
WFUS53 KGLD 172237
TORGLD
NEC087-145-172300-
/O.NEW.KGLD.TO.W.0008.190517T2237Z-190517T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
537 PM CDT Fri May 17 2019

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  West central Red Willow County in southwestern Nebraska...
  Southeastern Hitchcock County in southwestern Nebraska...

* Until 600 PM CDT.
    
* At 537 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 9 miles south of Culbertson, or 10 miles southeast of
  Trenton, moving northeast at 30 mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  McCook and Culbertson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4001 10087 4008 10099 4033 10076 4020 10054
TIME...MOT...LOC 2237Z 226DEG 25KT 4009 10085 

TORNADO...RADAR INDICATED
HAIL...2.50IN

$$

Lundquist
2 follow-up statements
315 
WWUS53 KGLD 172247
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
547 PM CDT Fri May 17 2019

NEC087-145-172300-
/O.CON.KGLD.TO.W.0008.000000T0000Z-190517T2300Z/
Red Willow NE-Hitchcock NE-
547 PM CDT Fri May 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR WEST
CENTRAL RED WILLOW AND EAST CENTRAL HITCHCOCK COUNTIES...
    
At 546 PM CDT, a confirmed tornado was located 4 miles southeast of
Culbertson, or 9 miles west of McCook, moving northeast at 35 mph.

HAZARD...Damaging tornado.

SOURCE...Law enforcement confirmed tornado 7 miles west-southwest of 
         McCook.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
McCook and Culbertson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4006 10080 4014 10093 4033 10076 4020 10054
TIME...MOT...LOC 2246Z 220DEG 31KT 4018 10079 

TORNADO...OBSERVED
HAIL...<.75IN

$$

Lundquist
111 
WWUS53 KGLD 172254
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
554 PM CDT Fri May 17 2019

NEC087-145-172300-
/O.CON.KGLD.TO.W.0008.000000T0000Z-190517T2300Z/
Red Willow NE-Hitchcock NE-
554 PM CDT Fri May 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR WEST
CENTRAL RED WILLOW AND EAST CENTRAL HITCHCOCK COUNTIES...
    
At 553 PM CDT, a confirmed tornado was located 4 miles east of
Culbertson, or 7 miles west of McCook, moving northeast at 25 mph.

HAZARD...Damaging tornado and tennis ball size hail.

SOURCE...Law enforcement confirmed tornado on Highway 17 between 
         mile markers 10 and 11.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
McCook and Culbertson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4011 10076 4022 10086 4033 10076 4021 10055
TIME...MOT...LOC 2253Z 223DEG 23KT 4021 10076 

TORNADO...OBSERVED
HAIL...2.50IN

$$

Lundquist

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 17, 3:30 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 17, 3:30 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
230 PM MDT Fri May 17 2019

.MESOSCALE DISCUSSION...
Issued at 226 PM MDT Fri May 17 2019

Slightly backed winds to east of dryline leading to stronger
convergence in this area than earlier in the day. Think these
storms will have a high likelihood of becoming severe in the next
hour. Area is on the gradient of instability, with values quickly
climbing up to around 3000 j/kg and effective shear around 50 kts.
Storms should become supercells and stay somewhat isolated,
further enhancing the risk.

&&

.SHORT TERM...(Through Tonight)
Issued at 103 PM MDT Fri May 17 2019

Overview: A lee cyclone in eastern Colorado -- associated with
strengthening SW flow aloft on the eastern periphery of an upper
level low progressing from NV into UT -- will track northeast into
central Nebraska this afternoon and evening.

Diffluent flow aloft, DPVA attendant small amplitude waves in SW
flow aloft, and low-level convergence invof the aforementioned lee
cyclone -- focused along a N-S oriented dryline along the CO/KS
border and a WSW-ENE oriented stationary front extending from
Washington/Yuma counties in Colorado to Dundy/Hitchcock counties
in Nebraska -- will aid in the development of scattered convection
across the Tri-State area this afternoon. Simulated reflectivity
forecasts via the HRRR continue to indicate that isolated
convection will develop along the dryline invof Goodland ~20Z and
track northeast to McCook by ~23Z. HRRR simulated reflectivity
forecasts suggest (albeit with less run-to-run continuity)
that isolated convection may develop invof the intersection of
the stationary front and dryline over central Yuma county
~21-22Z. At this time, the greatest potential for severe weather
is expected along a SW-NE corridor from Sharon Springs/Goodland
to Atwood/Oberlin/McCook between 20-02Z, with the most favorable
environmental conditions in northeast portions of the GLD CWA
where H85 dewpoints are ~16C and MLCAPE values will approach 3500
J/kg at peak heating. Steep mid-level lapse rates, strong
instability, and 40-50 knots of effective deep layer shear
suggest that established updrafts will quickly become robust
supercells capable of producing very large hail (2-4") and
damaging wind gusts up to 80 mph. Convection is initially
anticipated to be high-based with relatively little tornado
potential, however, tornado potential will increase with
north/east extent from Goodland -- where rich low-level moisture
is less likely to decrease mix-out in association with the
eastward advancing dry-line -- particularly between 00-02Z as
low-level shear increases in association with strengthening
southerly flow /onset of the nocturnal LLJ/.

.LONG TERM...(Saturday through Friday)
Issued at 1240 PM MDT Fri May 17 2019

The closed low is expected to be situated over Rockies by tomorrow.
As the low moves northeast, a weak ridge moves across the central
Plains Sunday and Sunday night. Another trough associated with an
upper level closed low begins to move back into the central U.S.
Monday. As the low moves north, another low builds in behind over
the west-central U.S. Tuesday. The GFS and ECMWF both have the
closed low over the west-central U.S. stalling and weakening over
that region as high pressure builds west from the southeastern U.S.
through Friday. The GFS has the high pressure begin to weaken over
the southeast U.S. Friday while the ECMWF does not show the high
pressure weakening until next Saturday.

A series of surface lows are expected to move across the Tri-State
region throughout the extended forecast period. These lows will
brings chances for rain and thunderstorms throughout much of the
extended forecast period. Temperatures will warm through Thursday
with a slight cooling Friday ranging from the 50s to low 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM MDT Fri May 17 2019

Scattered thunderstorms will be possible at both terminals this
afternoon and evening, primarily between 20-23Z at GLD and 21-02Z
at MCK. Any thunderstorms that develop will pose an extreme hazard
to aviation -- i.e. capable of producing 60-70 knot surface wind
gusts and golfball to baseball size hail. Otherwise, VFR
conditions are expected to prevail through the TAF period.

Southerly winds are expected to strengthen to 25-35 knots this
afternoon, with gusts as high as 40-45 knots possible late this
afternoon and early this evening, primarily between 21-02Z. Winds
will shift to the NW at 25-35 knots around 02-03Z at GLD and
03-04Z at MCK, as a lee cyclone tracks northeast from Colorado
into central Nebraska. Winds will rapidly weaken and shift to the
west late this evening (by midnight MDT), remaining westerly at
7-12 knots through sunrise Sat morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...JRM
SHORT TERM...VINCENT
LONG TERM...NEWMAN
AVIATION...VINCENT
Hazardous weather outlook, May 17, 3:13 PM CDT, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
213 PM MDT Fri May 17 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
213 PM MDT Fri May 17 2019 /313 PM CDT Fri May 17 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Tornado Watch 172 is in effect until 9 pm this evening for the
majority of the Tri-State area.

Scattered thunderstorms are expected to develop along the dry line
in vicinity of Highway 27 around 2 to 3 pm MDT. Storms will track
northeast into southwest Nebraska late this afternoon and evening.
Golfball to baseball size hail and damaging wind gusts up to 75 mph
will be the main severe weather hazards. An isolated tornado will be
possible after 6 pm MDT, primarily east of Highway 25 and north of
Highway 24.

Additionally, south to southwest winds will increase to 30 to 35 mph
with gusts up to 50 mph this afternoon and early this evening.
Blowing dust and reduced visibilities will be possible.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Scattered thunderstorms may develop during the afternoon and evening
hours this weekend and early next week. Isolated severe
thunderstorms
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through 9 pm MDT for Tornado Watch
172.

Vincent

In the hours before

Local storm report, May 17, 4:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             BENKELMAN               40.05N 101.53W
05/17/2019  M1.25 INCH       DUNDY              NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HALF DOLLAR SIZE
            HAIL IN BENKELMAN.

&&

JRP
Local storm report, May 17, 4:50 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     FUNNEL CLOUD     7 SE MCDONALD           39.72N 101.28W
05/17/2019                   RAWLINS            KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A FUNNEL CLOUD
            ASSOCIATED WITH A SEVERE-WARNED STORM 7
            MILES SSW OF BEARDSLEY KS. MULTIPLE SPOTTERS
            REPORTED A SPIN UP/ROTATION, BUT THERE ARE
            CONFLICTING REPORTS ABOUT WHETHER THIS WAS A
            BRIEF TORNADO OR NOT.

&&

JRP
Local storm report, May 17, 4:58 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             BENKELMAN               40.05N 101.53W
05/17/2019  E0.75 INCH       DUNDY              NE   PUBLIC

            PUBLIC REPORTED VIA FACEBOOK HAIL IN
            DOWNTOWN BENKELMAN, NE UP TO JUST LARGER
            THAN DIME SIZE,L WITH SEVERAL STONES AROUND
            PEA SIZE.

&&

JRP
Local storm report, May 17, 4:59 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
359 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             3 NE BENKELMAN          40.08N 101.49W
05/17/2019  M1.75 INCH       DUNDY              NE   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL REPORTED AT BENKLEMAN
            GOLF COURSE.

&&

EV
Local storm report, May 17, 5:01 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
401 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 NE BENKELMAN          40.06N 101.53W
05/17/2019  M0.88 INCH       DUNDY              NE   TRAINED SPOTTER

            PEA TO NICKLE SIZED HAIL IN DOWNTOWN
            BENKLEMAN.

&&

EV
Local storm report, May 17, 5:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT FRI MAY 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             10 N BIRD CITY          39.89N 101.53W
05/17/2019  E1.00 INCH       CHEYENNE           KS   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM 10 N BIRD
            CITY TO 3:30 PM MDT. PUBLIC REPORTED VIA
            FACEBOOK HAIL UP TO 1 INCH SIZE 10 MILES
            NORTH OF BIRD CITY.

&&

JRP

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:02 PM CDTSpecial Weather StatementGLDRed Willow28 min
May 17, 4:31 PM CDTSevere Thunderstorm WarningGLDDundy44 min
May 17, 4:43 PM CDTSevere Thunderstorm WarningGLDHitchcock47 min
May 17, 4:56 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock34 min
May 17, 5:15 PM CDTTornado WarningGLDHitchcock30 min
May 17, 5:20 PM CDTSevere Thunderstorm WarningGLDHitchcock55 min
May 17, 5:42 PM CDTSevere Thunderstorm WarningGLDRed Willow38 min
May 17, 5:44 PM CDTSevere Thunderstorm WarningGLDHitchcock31 min
May 17, 5:51 PM CDTTornado Warning Tornado observedGLDRed Willow28 min

Nearby

Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.